MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0308
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/10/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-01667.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the transvenous sinus using penumbra smart coils (smart coils) and non-penumbra microcatheters.It was noted that the patient anatomy was tortuous, narrowed, and calcified.During the procedure, the physician placed one smart coil and eight non-penumbra coils into the target location using a microcatheter.While advancing the next smart coil approximately thirty centimeters through the microcatheter, the physician experienced resistance.Therefore, the smart coil was removed.The physician then placed one smart coil and fifteen non-penumbra coils into the target location using the microcatheter.Afterwards, while attempting to advance another smart coil, the smart coil became stuck and would not advance within its introducer sheath.Therefore, the smart coil was removed.The procedure was completed using one smart coil, three non-penumbra coils and the same microcatheters.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was tangled together.The pusher assembly was fractured.The embolization coil was detached from its pusher assembly.Conclusions: evaluation of the first returned smart coil revealed that the pusher assembly mid-joint was proximal to the introducer sheath friction lock.If the pusher assembly mid-joint is proximal to the introducer sheath friction lock, resistance may be encountered upon advancement, and the smart coil may not advance within its introducer sheath.If the device is forcefully advanced against this resistance, damage such as a kink in the pusher assembly may result.Further evaluation of the returned smart coil revealed addition kinks in the pusher assembly.This damage was likely incidental to the reported complaint.Evaluation of the second returned smart coil revealed a fractured pusher assembly.If the smart coil is forcefully advanced against resistance, damage such as a kink may occur.Further manipulation of a kinked pusher assembly may result in a fractured pusher assembly.Further evaluation of the returned smart coil revealed that the pusher assembly was tangled together.Based on the returned condition, the root cause of the reported resistance could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2020-01667.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10652322
Report Number3005168196-2020-01668
Device Sequence Number17111490
Product Code HCG
UDI-Device Identifier00814548015361
UDI-Public00814548015361
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/14/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/30/2022
Device Model Number400SMTXSFT0308
Device Catalogue Number400SMTXSFT0308
Device Lot NumberF75315
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/30/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/14/2020
Supplement Date Received by Manufacturer10/20/2020
Initial Report FDA Received Date10/08/2020
Supplement Report FDA Received Date11/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age57 YR
Date Report Sent to FDA01/01/2005